Alert archive / Indiana / Gale Warnings in 2018
Gale Warning 11, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Oct 28, 2018, 2:58 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2018, 2:58 PM EDT (18:58 UTC)
- Expired
- Oct 28, 2018, 11:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
589 WHUS73 KIWX 281858 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 258 PM EDT Sun Oct 28 2018 LMZ043-046-290300- /O.UPG.KIWX.SC.Y.0058.000000T0000Z-181029T1200Z/ /O.NEW.KIWX.GL.W.0011.181028T1900Z-181029T0300Z/ /O.NEW.KIWX.SC.Y.0059.181029T0300Z-181029T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 258 PM EDT Sun Oct 28 2018 ...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT MONDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect until 11 PM EDT this evening. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect from 11 PM this evening to 8 AM EDT Monday. The Small Craft Advisory is no longer in effect. * WINDS...Northwest at 20 to 30 knots in the afternoon with gusts to 35 knot gales. Northwest winds 15 to 25 knots overnight, with gusts to 30 knots possible in the evening. * WAVES...4 to 7 feet building to 5 to 8 feet this afternoon, occasionally 10 feet. Waves 3 to 6 feet Monday morning subsiding to 2 to 4 feet by Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
3 follow-up statements
621 WHUS73 KIWX 281931 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 331 PM EDT Sun Oct 28 2018 LMZ043-046-290345- /O.CON.KIWX.GL.W.0011.000000T0000Z-181029T0300Z/ /O.CON.KIWX.SC.Y.0059.181029T0300Z-181029T1200Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 331 PM EDT Sun Oct 28 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT MONDAY... * WINDS...Northwest at 20 to 30 knots in the afternoon with gusts to 35 knot gales. Northwest winds 15 to 25 knots overnight, with gusts to 30 knots possible in the evening. * WAVES...5 to 8 feet occasionally 10 feet. Waves 3 to 6 feet Monday morning subsiding to 2 to 4 feet by Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
846 WHUS73 KIWX 282022 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 422 PM EDT Sun Oct 28 2018 LMZ043-046-290430- /O.CON.KIWX.GL.W.0011.000000T0000Z-181029T0300Z/ /O.EXT.KIWX.SC.Y.0059.181029T0300Z-181029T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 422 PM EDT Sun Oct 28 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY... * WINDS...Northwest at 20 to 30 knots in the afternoon with gusts to 35 knot gales. Northwest winds 15 to 25 knots overnight, with gusts to 30 knots possible in the evening. * WAVES...5 to 8 feet occasionally 10 feet. Waves 3 to 6 feet Monday morning subsiding to 2 to 4 feet by Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
974 WHUS73 KIWX 290255 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1055 PM EDT Sun Oct 28 2018 LMZ043-046-291100- /O.EXP.KIWX.GL.W.0011.000000T0000Z-181029T0300Z/ /O.CON.KIWX.SC.Y.0059.181029T0300Z-181029T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1055 PM EDT Sun Oct 28 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY... ...GALE WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING... * WINDS...Northwest winds of 15 to 25 knots expected overnight. * WAVES...5 to 8 feet occasionally 10 feet. Waves 3 to 6 feet Monday morning subsiding to 2 to 4 feet by Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 28, 1:21 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Oct 28, 1:21 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 121 PM EDT Sun Oct 28 2018 .SYNOPSIS... Issued at 653 AM EDT Sun Oct 28 2018 A low pressure system will bring rain showers and gusty winds to the region today. Westerly winds could gust as high as 35 to 45 mph by mid to late afternoon. High temperatures will be in the 50s. Expect rain showers to become more isolated overnight. Lows will be in the upper 30s and 40s. && .SHORT TERM...(Today and Tonight) Issued at 401 AM EDT Sun Oct 28 2018 Dynamic upper wave will bring rain to the area today, along with windy conditions particularly to southwest half of the forecast area along with areas near Lake Michigan. Vigorous upper level vort max across western Wisconsin/eastern Minnesota will dig across the southern Great Lakes and Ohio Valley region today via a strong 140 knot upper speed max. Strong isentropic lift preceding this wave will allow an area of rain showers to overspread the region from west to east this morning, working into far western portions of the area after 10 or 11Z. Given strength of advective forcing and good upper level dynamics, continued with categorical PoPs for today. A narrow axis of 50 knot 850 mb winds in cold advection portion of this system and transition to modest forcing for downward vertical motion will result in some concerns for higher wind gusts this afternoon, particularly south of the Route 30 corridor, and especially across extreme southern counties into central Indiana. Exact mixed layer heights will be critical whether advisory level gusts are reached this afternoon. Despite good upper dynamics, DPVA with this system should be rather channeled in nature with a lack of clear transition to a negatively tilted system. Low level reflection should only exhibit modest deepening rates as a result and isallobaric forcing for stronger wind gusts should be on the relatively weaker side. While reaching advisory criteria is certainly a possibility extreme south, will hold off on headlines at this time given above factors and let day shift assess trends for possible issuance. Will issue an SPS this morning highlighting potential wind gusts to around 40 mph this afternoon. Other item worth monitoring today will be potential of some isolated thunder, especially considering aforementioned good dynamics. Instability will be very limited however, with only an expected 50-100 J/kg of surface based CAPE expected. This instability will also be confined to a relatively narrow pocket closer to cold core of mid level system. While an isolated thunderstorm is possible, confidence in occurrence and anticipated very limited coverage does not yet appear to warrant ZFP mention at this time. With relatively strong low level winds, may also need to monitor for any localized enhancement to wind speeds where showers are able to aid in mixing down these stronger low level winds. With the possibility of very weak surface based CAPE and freezing levels of around 3-4k feet, cannot also not completely rule out some small hail/graupel with stronger showers this afternoon across the south, but this is of a very low confidence level. A transition to a period of lake effect/enhanced rain showers is then expected this evening as another northwest flow vort max approaches western Great Lakes with favorable northwest trajectories. Isolated-scattered showers should have good inland penetration with continued stronger low level flow tonight and weak synoptic forcing with sheared vorticity max. && .LONG TERM...(Monday through Saturday) Issued at 401 AM EDT Sun Oct 28 2018 A few showers will likely persist into Monday morning as last of upper level synoptic forcing pushes southeast across the area, but skies should clear for the afternoon as mid level ridging builds in from the west in advance of longwave western CONUS trough. Late onset of warm advection and slow retreat of low level thermal trough should provide another day of slightly below normal temperatures Monday. Low level thermal ridging will build across the region for Tuesday which is certainly appearing to be the warmest day of this forecast period as impressive low level thermal ridge builds into the region. Medium range models still all indicating broad downstream frontal response from longwave western CONUS troughing by Tuesday afternoon, sinking southeast across the area late Tuesday afternoon through early Wednesday. Moisture advection and moisture pooling with frontal convergence will lead to anomalous 1.25-1.50 inch PWAT axis accompanying this baroclinic zone with some decent rainfall amounts possible. Baroclinic zone should be somewhat progressive as it tracks southeast, but cut-off southern stream upper trough will likely hang this front up somewhere across the Ohio River Valley with another round of rain possible later Wednesday into Thursday as possible deformation forcing lifts back northward. Currently not expecting flooding to be a major issue given likelihood that initial frontal boundary will be somewhat progressive, but will have to iron out details in later forecasts regarding track of southern stream cut-off and where baroclinic zone ultimately stalls out later Wednesday. A transition back to cooler temps anticipated by later Thursday- Friday as additional short waves translate through mean troughing across central CONUS. Thus, will maintain low chance of rain showers through much of this period, and cannot completely discount some snow showers mixing in at times during the nighttime hours toward the end of this period. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 115 PM EDT Sun Oct 28 2018 Bulk of rain shield has cleared both terminals to the east at start of TAF period with some isolated showers possible through the evening. Pressure gradient winds behind surface trof just east of the IN/IL state at line is veering winds from southerly to westerly and significantly increasing winds speeds as it pushes to the south and east this afternoon. Expect wind gusts to 35 knots this afternoon before subsiding after 00z this evening. Otherwise CIGS stay MVFR for the majority of the TAF cycle with gradual improvement to high end MVFR to low end VFR over the TAF sites && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 8 AM EDT Monday for LMZ043-046. && SYNOPSIS...MCD SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 28, 4:43 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 443 AM EDT Sun Oct 28 2018 INZ003-012-013-015-020-022>027-032>034-MIZ077-OHZ024-025-290845- La Porte-Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Van Wert-Allen OH- 443 AM EDT Sun Oct 28 2018 /343 AM CDT Sun Oct 28 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Sustained winds of 20 to 30 mph with gusts between 30 and 40 mph are expected this afternoon. Slightly higher gusts up to 45 mph are possible south of Highway 30 this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ004>009-014-016>018-MIZ078>081-OHZ001-002-004-005-015-016-290845- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall- Kosciusko-Whitley-Allen IN-Cass MI-St. Joseph MI-Branch-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- 443 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-290845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 443 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Conditions hazardous to small craft are expected this afternoon and tonight. A few gusts to gale force are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft may persist through early Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:58 PM EDT | Small Craft Advisory | IWX | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.